Hail, Banner
- When
- June 27, 1:30 PM MST to 1:35 PM MST
- Where
- Banner County, 8.27 mi W of Harrisburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.550, -103.900
Quarter size hail was reported eight miles west of Harrisburg.
Thunderstorms produced large hail and locally heavy rainfall across portions of Banner, Scotts Bluff and Kimball counties in the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and locally heavy rainfall across portions of Banner, Scotts Bluff and Kimball counties in the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 27, 10:42 AM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1142 AM MDT FRI JUN 27 2014
.UPDATE...
ISSUED AT 927 AM MDT FRI JUN 27 2014
MAIN CONCERN THIS AFTERNOON IS ANOTHER DAY OF SEVERE THUNDERSTORMS
EAST OF I25. ALL MODELS SHOW MUCH BETTER SHEAR 0-6 KM SHEAR WITH
OVER 50 KNOTS OF SHEAR PROGGED FROM EASTERN COLORADO NORTHWARD
ACROSS THE SOUTHERN PANHANDLE OF NEBRASKA THIS AFTERNOON. WITH
CLOUDS LIFTING NORTH ACROSS THE HIGH PLAINS...EXPECT PLENTY OF
SUNSHINE TODAY WITH GOOD INSULATION. AN UPPER LEVEL TROUGH IS
CURRENTLY PUSHING EASTWARD TODAY WITH COOLER AIR ADVECTING INTO
THE REGION. CONCERNED ABOUT RAPIDLY DEVELOPING SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS TODAY. CAN NOT
RULE OUT A FEW TORNADOES AS WELL...MAINLY ACROSS
NEBRASKA...ESPECIALLY JUST AHEAD OF THE FRONT. SEVERE WEATHER ALSO
POSSIBLE ACROSS THE HIGH PLAINS OF SOUTHEAST WYOMING JUST EAST OF
I25 WITH 0-6KM SHEAR BETWEEN 40 TO 45 KNOTS EARLY THIS AFTERNOON.
AND IF THAT IS NOT ENOUGH...WILL CONTINUE THE FLASH FLOOD WATCH
ACROSS WESTERN NEBRASKA. HEAVY RAINFALL AND THE POTENTIAL FOR
TRAINING THUNDERSTORMS WILL MOVE OVER THE SAME AREAS THAT RECEIVED
HEAVY RAINFALL OVER THE LAST SEVERAL DAYS.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 311 AM MDT FRI JUN 27 2014
FORECAST CHALLENGES CONTINUE TO DEAL WITH SEVERE THUNDERSTORMS
THIS AFTERNOON/EVENING AND POTENTIAL FOR HEAVY RAINFALL OVER THE
PANHANDLE.
CURRENTLY...SLOW MOVING FRONTAL SYSTEM STILL THE MAIN PLAYER OVER
THE CWFA THIS MORNING. LATEST SURFACE ANALYSIS SHOWING THIS FRONT
EXTENDING FROM A SURFACE LOW OVER EXTREME SOUTHWESTERN NORTH
DAKOTA...THROUGH GILLETTE AND ALONG THE EAST SLOPES OF THE LARAMIE
RANGE INTO WESTERN COLORADO. WATER VAPOR CONTINUES TO SHOW AND
UPPER SHORTWAVE OVER NORTHWESTERN COLORADO EARLY THIS MORNING.
MOSAIC RADAR SHOWING SHOWERS INCREASING IN COVERAGE JUST AHEAD OF
THIS SHORTWAVE ACROSS SWEET WATER AND CARBON COUNTIES. EVEN GETTING
A FEW LIGHTNING STRIKES OUT NEAR RAWLINS THIS MORNING.
FOR TODAY...MODELS IN GOOD AGREEMENT BRINGING THE UPPER SHORTWAVE
ACROSS NORTHEASTERN COLORADO AFTER 18Z WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS DEVELOPING AS THIS HAPPENS. THIS SHORTWAVE WILL THEN
BEGIN PUSHING THE FRONT THAT HAS BEEN OVER THE AREA EAST. LATEST
SOUNDING NOT SHOWING SEVERE POTENTIAL FOR HERE IN SOUTHEAST
WYOMING...BUT SOUNDINGS FOR SIDNEY AND CHADRON DO STILL CAPE
FORECASTS OF 2000-2500 J/KG AFTER 18Z...SO DO THINK THERE COULD BE
SOME SEVERE THUNDERSTORMS EARLY THIS AFTERNOON. THESE STORMS WILL
THEN TRANSITION TO HEAVY RAIN AS FORECAST SOUNDING TAKE ON
LONG/SKINNY CAPE PROFILES AND FORECAST STORM MOTIONS DROP UNDER
10KT. FORECAST PWATS OF 1.2 TO 1.3 INCHES OUT IN THE PANHANDLE
THIS AFTERNOON. DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THIS
AFTERNOON THROUGH 9PM THIS EVENING FOR OUR PANHANDLE COUNTIES AS
SEVERAL OF THESE COUNTIES RECEIVED SUBSTANTIAL RAINS LAST NIGHT
AND WILL CONTINUE SEEING SHOWERS/THUNDERSTORMS THIS MORNING.
SHORTWAVE CLEARS THE PANHANDLE MID EVENING TONIGHT WITH
RAIN SHOWERS COMING QUICKLY TO AN END IN ITS WAKE. THINK FOR THE
MOST PART...SATURDAY WILL BE DRY. DID KEEP SOME SLIGHT CHANCE POPS
OVER THE NORTHERN PANHANDLE SATURDAY AFTERNOON AS THE ECMWF DOES
SHOW SOME ENERGY MOVING THROUGH SOUTHERN SOUTH DAKOTA.
700MB WINDS REALLY BEGIN RAMPING UP SATURDAY AFTERNOON OUT WEST
WITH THE GFS SHOWING 40KT ACROSS CARBON COUNTY. WESTERLY
DOWNSLOPING WINDS OFF THE LARAMIE RANGE SHOULD REALLY DRY THINGS
OUT FOR SUNDAY,
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 311 AM MDT FRI JUN 27 2014
DRY WESTERLY FLOW WILL CONTINUE SUNDAY NIGHT AND GRADUALLY BECOME
NWLY ON MONDAY AS AN UPPER RIDGE BUILDS ACROSS THE WESTERN PART OF
THE COUNTRY. SURFACE RIDGING OVER THE AREA INTO THE PLAINS WILL
LIMIT MOISTURE RETURN UNTIL ABOUT WEDS WHEN SOME LOOKS TO BEGIN
MOVING NORTHWARD ALONG THE ROCKY MTN CHAIN. WEDS LOOKS TO BE THE
BEST CHANCE FOR SOME CONVECTION THOUGH WARMING MID-LEVEL TEMPS MAY
TRY TO CAP IT SOME. SIMILAR PATTERN FOR THURSDAY. TEMPERATURES
WILL BE WARM THROUGH MOST OF THE PERIOD. AN UPPER TROF WILL SWING
ACROSS THE NORTHERN PLAINS MONDAY AND DRAG A COOL FRONT ACROSS
THE CWA BRINGING MILD TEMPERATURES FOR MONDAY AND TUESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1136 AM MDT FRI JUN 27 2014
SURFACE FRONT AND UPPER LEVEL TROUGH WILL PUSH EAST THROUGH THE AREA
THIS AFTERNOON AND EARLY EVENING. SCATTERED SHOWERS/ISOLD TSTORMS
DEVELOPING WEST OF I-25 WILL BECOME MORE WIDESPREAD THIS AFTERNOON.
THERE WILL BE PERIODS OF LOWER CIGS/VSBYS AND ERRATIC GUSTY WINDS
INVOF THE STRONGER CONVECTION. THE PRECIPITATION WILL END FROM
WEST TO EAST THIS EVENING WITH DRIER MORE STABLE AIR IN THE WAKE
OF THE UPPER TROUGH PASSAGE.
&&
.FIRE WEATHER...
ISSUED AT 311 AM MDT FRI JUN 27 2014
SHOWERS AND THUNDERSTORMS TO BECOME WIDESPREAD THIS AFTERNOON AS
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH SOUTHEAST
WYOMING. MOST LOCATIONS SHOULD SEE A FAIRLY GOOD CHANCE OF
RECEIVING WETTING RAINS THIS AFTERNOON AND EVENING. A DRIER/MORE
WINDY PATTERN RETURNS SATURDAY INTO SUNDAY AND WILL PERSIST INTO
TUESDAY OF NEXT WEEK. EXPECT AFTERNOON RELATIVE HUMIDITIES TO LOWER
TO BETWEEN 10 TO 20 PERCENT FROM SUNDAY THROUGH TUESDAY AS THE
DRIER AIR REMAINS OVER THE AREA. HOWEVER...MODELS INDICATE
SUBTROPICAL MOISTURE RETURNING TO THE AREA BY THE MIDDLE OF NEXT
WEEK...AND EVEN SUGGESTING THE FIRST MONSOON PUSH OF THE SUMMER.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...FLASH FLOOD WATCH FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR NEZ002-003-019>021-054-055-095-096.
&&
UPDATE...TJT
SHORT TERM...CLAYCOMB
LONG TERM...RE
AVIATION...JAMSKI
FIRE WEATHER...CLAYCOMBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 110 PM MDT FRI JUN 27 2014 WYZ101>119-281030- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 110 PM MDT FRI JUN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. SOME OF THE STORM COULD BECOME SEVERE ESPECIALLY IN AREAS EAST OF THE LAREAMIE RANGE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-281030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 110 PM MDT FRI JUN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING. A FEW SEVERE STORMS ARE POSSIBLE MAINLY EARLY IN THE AFTERNOON WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS STORMS WILL MOVE RATHER SLOWLY THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 15 ENE CHEYENNE 41.23N 104.53W
06/27/2014 E0.50 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
136 PM MDT FRI JUN 27 2014
WYZ106-115>117-272015-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-LARAMIE VALLEY
WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
136 PM MDT FRI JUN 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY COUNTY UNTIL 215
PM MDT...
AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIVERSITY OF WYOMING WAR MEMORIAL
STADIUM...OR NEAR LARAMIE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BALDY PEAK...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 306 AND
325.
&&
LAT...LON 4174 10548 4172 10530 4148 10528 4120 10540
4130 10574
TIME...MOT...LOC 1937Z 211DEG 13KT 4133 10557
LIEBLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 3 WNW CHEYENNE 41.16N 104.85W
06/27/2014 E0.75 INCH LARAMIE WY TRAINED SPOTTER
SOME WERE JUST SHY OF NICKEL SIZE.
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 156 PM MDT FRI JUN 27 2014 WYZ118-119-272045- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 156 PM MDT FRI JUN 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 245 PM MDT... AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HILLSDALE...OR 18 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20 MPH. SEVERAL OTHER THUNDERSTORMS WERE ALSO LOCATED OVER NORTHEAST LARAMIE COUNTY. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESS STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GUN BARREL... MERIDEN REST AREA... ALBIN... STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4156 10405 4129 10407 4118 10461 4156 10466 TIME...MOT...LOC 1954Z 255DEG 16KT 4130 10450 LIEBL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 20 W ALBIN 41.42N 104.49W
06/27/2014 E0.25 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 228 PM MDT FRI JUN 27 2014 WYZ118-119-272115- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 228 PM MDT FRI JUN 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 315 PM MDT... AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF CARPENTER...OR 26 MILES EAST OF CHEYENNE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BURNS... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 380 AND 401. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4129 10407 4102 10407 4100 10435 4118 10451 TIME...MOT...LOC 2028Z 230DEG 9KT 4111 10429 LIEBL
The Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Quarter size hail was reported eight miles west of Harrisburg.
Penny to quarter size hail was observed seven miles south of Gering.
Excessive runoff from two to three inches of rain caused flash flooding, with Highway 71 closed due to standing water from Kimball to five miles north of Kimball. Other closures included US Highway 30 one mile east of Kimball and Highway 42 four miles north of Kimball.
Two homes just west of Wright's Gap Road were flooded and surrounded by high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526686, 526687, 526693, 526690.